FDA Statement on the Ranbaxy Atorvastatin Recall

Tools

FDA Statement on the Ranbaxy Atorvastatin Recall

[11/29/2012] On Nov. 9, 2012, Ranbaxy Pharmaceuticals informed its customers of a voluntary recall of certain lots of the company's 10mg, 20mg, and 40mg dosage strengths of atorvastatin tablets. The lots of atorvastatin, packaged in bottles of 90 and 500 tablets, are being recalled due to possible contamination with very small glass particles similar to the size of a grain of sand (less than 1 mm in size).

Due to this quality issue, Ranbaxy has decided to stop manufacturing atorvastatin until it has thoroughly investigated the cause of the glass particulates and remedied the problem. Based on the information from Ranbaxy and from the FDA's initial assessment, the possibility of adverse events related to the recalled product appear to be low, and if any adverse events are experienced, they would be temporary.

At this time, we have not received any reports of patient harm due to glass particulates that may be in the recalled product.

Consumers who are concerned that they may have received a recalled product should consult with their pharmacist where they bought the product to confirm whether they received a recalled product, should stop taking the product if it was recalled, and should consult with their pharmacist or physician about how to obtain an alternative product.

Americans expect and deserve safe, effective, and high quality medications. The FDA continues to evaluate information associated with this recall and will notify the public as new information becomes available. The agency will continue to oversee the recall process, and work with the Ranbaxy to resolve these pharmaceutical quality issues.

Atorvastatin is a widely used cholesterol lowering medication that is available from several manufacturers. While there is no anticipated drug shortage for any of the affected lots or strengths, the FDA is proactively monitoring the situation for the possibility of a shortage. The FDA is working with other manufacturers of atorvastatin to ensure adequate market supply in order to avoid shortages of atorvastatin as a result of this ongoing recall.

If patients experience any adverse events, they should contact their health care provider. Health care professionals and consumers can also report adverse events to MedWatch, FDA's adverse event reporting program:

    Complete and submit the report online: www.fda.gov/MedWatch/report.htm, or
    Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178.

Click here for the full release >>